Tags

Type your tag names separated by a space and hit enter

IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose.
Am J Case Rep. 2019 May 29; 20:758-763.AJ

Abstract

BACKGROUND

Diphenhydramine is a commonly available over-the-counter antihistamine; however, there are few documented cases of treatment when ingested in toxic quantities, where it can cause a sodium channel blockade leading to wide-complex tachycardia, seizures, and death. Conventional treatment includes sodium bicarbonate infusion, but few cases have documented the addition of lipid emulsion therapy. CASE REPORT A 24-year-old African American female ingested 18 g (360 pills of 50 mg) over-the-counter diphenhydramine. She presented comatose, with hemodynamic instability and hypotension, intubated with pupil dilation to 6 to 7 mm, and initial electrocardiography findings showing a type 1 AV block with a QT/QTc of 360/402 ms which progressed into sinus tachycardia with widened QRS intervals of 134 ms and prolonged QT/QTc intervals of up to 638/759 ms. Treatment using sodium bicarbonate and magnesium was initiated; however, the intraventricular conduction delay persisted. Infusion of 20% intravenous lipid emulsion was administered; following this, the patient developed narrow complex QRS with sinus rhythm and shortened the QT/QTc interval to 448/516 ms. She recovered quickly and was transferred to inpatient psychiatric unit for further evaluation, and discharged 1 month later.

CONCLUSIONS

Lipid emulsion therapy has been utilized in treatment of various medication overdoses, but there are few documented cases in the treatment of diphenhydramine overdose. With the amount of diphenhydramine ingested by the patient in this case report, the use of combined conventional and lipid emulsion therapy was utilized in the stabilization and management of the patient, and should be considered in scenarios where conventional treatments have not improved the clinical outcome.

Authors+Show Affiliations

Alabama College of Osteopathic Medicine, Dothan, AL, USA.Department of Pulmonary and Critical Care Medicine, Southeast Alabama Medical Center, Dothan, AL, USA.Internal Residency Program, Southeast Alabama Medical Center, Dothan, AL, USA.Internal Residency Program, Southeast Alabama Medical Center, Dothan, AL, USA.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

31138776

Citation

Cherukuri, Sundar V., et al. "IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose." The American Journal of Case Reports, vol. 20, 2019, pp. 758-763.
Cherukuri SV, Purvis AW, Tosto ST, et al. IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose. Am J Case Rep. 2019;20:758-763.
Cherukuri, S. V., Purvis, A. W., Tosto, S. T., & Velayati, A. (2019). IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose. The American Journal of Case Reports, 20, 758-763. https://doi.org/10.12659/AJCR.912523
Cherukuri SV, et al. IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose. Am J Case Rep. 2019 May 29;20:758-763. PubMed PMID: 31138776.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - IV Lipid Emulsion Infusion in the Treatment of Severe Diphenhydramine Overdose. AU - Cherukuri,Sundar V, AU - Purvis,Alan W, AU - Tosto,Sebastian T, AU - Velayati,Arash, Y1 - 2019/05/29/ PY - 2019/5/30/entrez PY - 2019/5/30/pubmed PY - 2019/12/31/medline SP - 758 EP - 763 JF - The American journal of case reports JO - Am J Case Rep VL - 20 N2 - BACKGROUND Diphenhydramine is a commonly available over-the-counter antihistamine; however, there are few documented cases of treatment when ingested in toxic quantities, where it can cause a sodium channel blockade leading to wide-complex tachycardia, seizures, and death. Conventional treatment includes sodium bicarbonate infusion, but few cases have documented the addition of lipid emulsion therapy. CASE REPORT A 24-year-old African American female ingested 18 g (360 pills of 50 mg) over-the-counter diphenhydramine. She presented comatose, with hemodynamic instability and hypotension, intubated with pupil dilation to 6 to 7 mm, and initial electrocardiography findings showing a type 1 AV block with a QT/QTc of 360/402 ms which progressed into sinus tachycardia with widened QRS intervals of 134 ms and prolonged QT/QTc intervals of up to 638/759 ms. Treatment using sodium bicarbonate and magnesium was initiated; however, the intraventricular conduction delay persisted. Infusion of 20% intravenous lipid emulsion was administered; following this, the patient developed narrow complex QRS with sinus rhythm and shortened the QT/QTc interval to 448/516 ms. She recovered quickly and was transferred to inpatient psychiatric unit for further evaluation, and discharged 1 month later. CONCLUSIONS Lipid emulsion therapy has been utilized in treatment of various medication overdoses, but there are few documented cases in the treatment of diphenhydramine overdose. With the amount of diphenhydramine ingested by the patient in this case report, the use of combined conventional and lipid emulsion therapy was utilized in the stabilization and management of the patient, and should be considered in scenarios where conventional treatments have not improved the clinical outcome. SN - 1941-5923 UR - https://www.unboundmedicine.com/medline/citation/31138776/IV_Lipid_Emulsion_Infusion_in_the_Treatment_of_Severe_Diphenhydramine_Overdose_ L2 - https://www.amjcaserep.com/download/index/idArt/912523 DB - PRIME DP - Unbound Medicine ER -